Ask a doctor

What Vitamins and Herbs Could Cause Excess Bruising or Bleeding with Restylane Injections?

Doctor Answers (8)

What supplements can be avoided to minimize bruising?

+2

As you can see, there are numerous over the counter supplements that may lead to excessive bruising/bleeding with injection treatments.  We also recommend that our patients avoid alcohol 24 hours prior (red wine seems to be a culprit especially) with the fish oil/omega supplements also being problematic.  

Realistically, most patients forget to stop these daily regimens in time to make enough of an impact on potential bruising.  Planning ahead will help if this is a significant concern for you.  You may also ask your practitioner for a list of recommendations pre-treatment.

Because bruising is always a potential even with the best technique or avoidance of the above supplements, you may ask about a options to clear the bruise much quicker.  For example, we use a pulsed dye laser to treat bruises which helps clear the bruise within 24-48 hours (generally) if done at the right time.

 

 


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Bruising and bleeding risk with vitamins and supplements

+1

There are many medications, vitamins and supplements that can put you at an increased risk of bruising and/or bleeding during injectable procedures.  A comprehensive list can be obtained through your doctor, but some of the more common ones are Vitamin E, fish oil/omega3 fatty acids, ginkgo biloba, and garlic.  Non-steroidal anti-inflammatory medications (NSAIDs) such as aspirin, ibuprofen and naproxen also place you at an increased risk.

Corey S. Maas, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

Bruising after Restylane

+1

There are some injection techniques that can be done to minimize bruising if that is a big concern for you.  Your injector could add a little bit of lidocaine with epinephrine to the filler. The epinephrine will tend to constrict blood vessels and reduce bruising.  Also, the filler could be injected through a blunt cannula rather than through a sharp needle, which reduces the risk that the needle will lacerate a blood vessel and cause a bruise.  Finally, I like to use a topical anesthetic ointment which contains lidocaine and prilocaine.  The prilocaine will cause some vasoconstriction/blanching of the skin prior to treatment which may help to reduce the risk of bruising. 

Richard Ort, MD
Lone Tree Dermatologic Surgeon

You might also like...

Restylane - What Vitamins and Herbs Could Cause Excess Bruising or Bleeding with Restylane Injections?

+1

LOTS that are known, and undoubtedly many more that are not.

Increased bruising and bleeding from any invasive medical treatment or surgical procedure can be troublesome.  In a case such as Restylane injections it can lead to increased bleeding, bruising and swelling (with more significant surgery the complication can, correspondingly, be more substantial).

Preparations and products that can have these effects include aspirin, ibuprofen, vitamin E, omega 3 fatty acids, ginger, gingko biloba, garlic, cayenne pepper and, probably, MANY more supplements.  It's almost impossible to avoid this completely but it may be a good idea to stop or cut back any vitamins and supplements for about 10-14 days before undergoing such procedures.  That may be being overly cautious but...since you asked...

I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 151 reviews

Bruising and bleeding from vitamins and supplements

+1

Greetings~

Great question!  The list can be long, but here are some of the most common things that we find that patients take on a regular basis that contribute to bleeding and bruising:

Ibuprofen(Advil, Motrin), Naproxen (Aleve), other NSAIDs, Aspirin, Fish Oil, Omega 3's, Flax Seed Oil, Vitamin E, Gingko Biloba, Licorice, COQ10, cayenne, ginger. 

Always mention any vitamins, herbs, supplements and medications to your provider prior to any procedure, especially if you have concerns about excessive bruising or lessening your chances of a bruise.

Good luck~

Dr. Grant Stevens

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

Vitamins And Herbs To Avoid Before Fillers

+1

High dose vitamin E and Omega-3 Fatty Acids are the the ones more likely to worsen bruising than any others.  However, many patients continue their supplements with no problems whatsoever.  Aspirin, Advil, Motrin, Aleve and medicines similar to these are much more likely to worsen bruising than supplements.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Which vitamins and herbs to avoid before Restylane (or any filler) injections

+1

Many medications, vitamins, and herbs are associated with excess bruising from filler injections such as Restylane. Those to avoid for at least 10 days prior to injection include non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Motrin, Advil) or naproxen (Aleve), aspirin, vitamin E, omega-3 fatty acids (fish oil), licorice, garlic, ginger, ginkgo, and other herbal supplements. The degree of bruising from filler injections may also be affected by injection techniques such as fan like injections, higher injection volumes, and more rapid injection times.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Things that cause bruising

+1

There are certain things people take that increases your bruising. Aspirin, Anti- inflammatories such as Motrin , Vitamin E, and gingko increase your chance of bruising . these products affect your platelets . You should avoid these products for 10 days prior to your treatment if possible.

Esta Kronberg, MD
Houston Dermatologic Surgeon
5.0 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.